Ohio, 2021

Winter Weather in Ohio, February 4 to 5, 2021

February 4 to 5, 2021 · NWS IWX · 3 events in 3 counties and zones

An area of snow lifted south to north across northern Indiana during the afternoon of February 4th. Brief snowfall rates of 1 to 2 inches per hour were observed from mid afternoon into early evening.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

An area of snow lifted south to north across northern Indiana during the afternoon of February 4th. Brief snowfall rates of 1 to 2 inches per hour were observed from mid afternoon into early evening. Snowfall accumulations ranged from 1 to 4 inches with the greatest snow accumulations across far northeast Indiana. Strong winds of 20 to 30 mph with gusts to 40 mph resulted in some blowing and drifting snow and hazardous travel conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 4, 12:29 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Feb 4, 12:29 PM EST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1229 PM EST Thu Feb 4 2021

.SYNOPSIS...
Issued at 314 AM EST Thu Feb 4 2021

Dry conditions are expected through early afternoon with highs
near 35. Focus then shifts to a system this evening that will
bring a mix of rain and snow changing to all snow as a cold front
sweeps east tonight. Lake effect snow will follow through Friday.
Look for the coldest air in over two years to invade the region
early next week. Continued chances for snow and potentially
dangerous wind chills will be possible.

&&

.SHORT TERM...(Today and Tonight)
Issued at 314 AM EST Thu Feb 4 2021

There may be some lingering patchy fog this morning, mainly in
Ohio, but this will quickly scour out as southerly winds increase
ahead of the approaching low. The attendant warm air advection
will allow temperatures to warm a few degrees above freezing, so
as precip moves in this evening, there will be an initial period
of wet snow mixed with rain. Then as the surface low lifts north
into Wisconsin and the trough becomes negatively tilted, a strong
cold front with gusty winds will sweep through late evening,
ushering in arctic air and changing any rain to all snow.
Locations to the south should only see around an inch accumulate,
while areas farther north could get 2 to 4 inches. Of bigger
concern is the very cold air that will be arriving quickly, which
could cause wet roadways to flash freeze, roughly between 10 PM
and 1 AM. Overnight lows will fall into the teens. Additionally,
westerly wind gusts 30 to 40 mph could cause blowing snow. This
will be more likely across the northern half of the CWA where
snow may continue to fall through the night, and become much
lighter and drier as snow ratios increase. Have therefore
expanded the Winter Weather Advisory a bit to include these areas
where blowing snow is expected, even if snowfall totals will be
marginal.

&&

.LONG TERM...(Friday through Wednesday)
Issued at 314 AM EST Thu Feb 4 2021

Lake effect snow will continue through much of the long term
period, and several clipper systems in a progressive flow pattern
will bring additional light accumulations to the rest of the area,
as a deep upper low continues to spin just north of the Great
Lakes. The next weather disturbance is expected to arrive Saturday
night with a quick 1 to 2 inches of snow. This will be followed by
another shortwave either Sunday night or Monday. Tuesday and
Wednesday should then be mostly dry, with the exception of lake
effect snow across northwest Indiana and southern Michigan.
Temperatures through this period will be very cold with highs in
the teens to low 20s through the weekend, and then only warming
into the 20s for the beginning of next week. Overnight lows will
generally be in the single digits. Wind chills will be the lowest
during the day Sunday, ranging -5 to -15.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1215 PM EST Thu Feb 4 2021

Current forecast is on track with minimal changes.

Winds increase through the early afternoon and this will favor
LLWS for several hours. Post frontal wind mixes through the
boundary layer with persistent wind gusts 25 to 30 knots Friday.

Moisture and clouds increase as well and widespread IFR/isold
LIFR conditions as rain mixes with changes over to snow. Low cigs
remain entrenched across the region through the end of the TAF
period...and beyond. Post frontal -SN will linger as well with
widespread IFR CIG/MVFR VSBY especially near and downwind of Lake
MI.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Winter Weather Advisory from 4 PM EST /3 PM CST/ this afternoon
     to 10 AM EST /9 AM CST/ Friday for INZ003>009-012>017.

MI...Winter Weather Advisory from 4 PM this afternoon to 10 AM EST
     Friday for MIZ080-081.

     Winter Weather Advisory from 4 PM this afternoon to 7 PM EST
     Friday for MIZ077>079.

OH...Winter Weather Advisory from 4 PM this afternoon to 10 AM EST
     Friday for OHZ001-002.

LM...Small Craft Advisory until 7 PM EST this evening for LMZ043-046.

     Gale Warning from 7 PM this evening to 7 PM EST Friday for
     LMZ043-046.

&&

SYNOPSIS...MCD/Skipper/Cobb
SHORT TERM...Cobb
LONG TERM...Cobb
AVIATION...Lewis

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 4, 4:31 AM EST, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
431 AM EST Thu Feb 4 2021

MIZ077>079-050945-
Berrien-Cass MI-St. Joseph MI-
431 AM EST Thu Feb 4 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
7 PM EST FRIDAY...

This Hazardous Weather Outlook is for southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Extremely cold temperatures are expected this weekend into early
next week, including lows near zero Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003>009-012>017-MIZ080-081-OHZ001-002-050945-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Branch-Hillsdale-
Williams-Fulton OH-
431 AM EST Thu Feb 4 2021 /331 AM CST Thu Feb 4 2021/

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM EST /3 PM CST/ THIS
AFTERNOON TO 10 AM EST /9 AM CST/ FRIDAY...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Extremely cold temperatures are expected this weekend into early
next week, including lows near zero Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ018-020-022>027-032>034-OHZ004-005-015-016-024-025-050945-
Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-
Blackford-Jay-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
431 AM EST Thu Feb 4 2021

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Today and tonight.

Rain and snow will change to all snow this evening and continue
tonight. Windy conditions are also expected to develop tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Extremely cold temperatures are expected this weekend into early
next week, including lows near zero Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-050945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
431 AM EST Thu Feb 4 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST
FRIDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

Gale force gusts into Friday. Freezing spray can also be expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Defiance

When
February 4, 3:00 PM EST to February 5, 1:00 AM EST
Where
Defiance forecast zone
Reported by
CoCoRaHS
Coordinates
41.324, -84.490 (the zone’s center; the record gives no point)

Snow moved into the area during the mid to late afternoon hours with 2 to 4 inches of snow across the county. A brief burst of heavy snow produced snowfall rates of around 1 inch per hour for a time and significantly reduced visibilities. Numerous slide offs were reported across the region. There were brief wind gusts to 35 to 45 mph late evening on February 4th producing some areas of drifting snow and hazardous travel conditions.

Winter Weather, Henry

When
February 4, 3:00 PM EST to February 5, 1:00 AM EST
Where
Henry forecast zone
Reported by
CoCoRaHS
Coordinates
41.334, -84.068 (the zone’s center; the record gives no point)

Snow moved into the area during the mid to late afternoon hours with 1 to 3 inches of snow across the county. A brief burst of heavy snow produced snowfall rates of around 1 inch per hour for a time and significantly reduced visibilities. Numerous slide offs were reported across the region. There were brief wind gusts to 35 to 45 mph late evening on February 4th producing some areas of drifting snow and hazardous travel conditions.

Winter Weather, Williams

When
February 4, 3:00 PM EST to February 5, 1:00 AM EST
Where
Williams forecast zone
Reported by
CoCoRaHS
Coordinates
41.560, -84.588 (the zone’s center; the record gives no point)

Snow moved into the area during the mid to late afternoon hours with 2 to 4 inches of snow across the county. A brief burst of heavy snow produced snowfall rates of around 1 inch per hour for a time and significantly reduced visibilities. Numerous slide offs were reported across the region. There were brief wind gusts to 35 to 45 mph late evening on February 4th producing some areas of drifting snow and hazardous travel conditions.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 933131, 933132, 933133.